Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 166, NWS Northern Indiana

July 21, 2004Branch County, Michigan; Steuben County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 21, 2004, 8:18 PM EDT for Branch County, Michigan; Steuben County, Indiana. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2004, 8:18 PM EDT (00:18 UTC)
Expired
Jul 21, 2004, 9:15 PM EDT
In force
57 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Steuben County, IN, Branch County, MI

The radar

The Northern Indiana radar (KIWX), 64 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 8:57 PM EDTTSTM WND DMG5 S Coldwater, MISIX TREES REPORTED KNOCKED DOWN. TWO POWER POLES ALSO KNOCKED DOWN NEAR US 12.
Jul 21, 9:00 PM EDTTSTM WND DMG1 E Angola, INTREE REPORTED KNOCKED DOWN.
Jul 21, 9:00 PM EDTTSTM WND DMG6 W Angola, INTREE REPORTED KNOCKED DOWN. POWERLINES WERE ALSO REPORTED KNOCKED DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 3:35 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1124 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 220018
SVRIWX
INC151-MIC023-220115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
816 PM EDT WED JUL 21 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEUBEN COUNTY IN INDIANA
  BRANCH COUNTY IN MICHIGAN

* UNTIL 915 PM EDT(815 PM EST)

* AT 816 PM EDT(716 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 12
  MILES WEST OF SHERWOOD TO 14 MILES WEST OF ORLAND TO 23 MILES
  SOUTHWEST OF ORLAND...MOVING EAST AT 45 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
  SHERWOOD
  BRONSON
  ORLAND
  UNION CITY
  COLDWATER
  FREMONT
  ANGOLA
  QUINCY

WINDS IN EXCESS OF 65 MPH ARE LIKELY WITH THIS LINE OF SEVERE 
STORMS SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4154 8519 4176 8519 4177 8520 4177 8528
      4182 8530 4207 8530 4207 8484 4154 8485

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:10 PM EDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jul 21, 3:10 PM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
210 PM EST WED JUL 21 2004

.SHORT TERM...
TONIGHT AND THURSDAY.
MAIN CHALLENGE LIES WITH CONVECTION CHANCES TONIGHT. INITIAL
BOUNDARY FROM OVERNIGHT CONVECTION IS MOVING ACROSS THE FORECAST
AREA WITH LITTLE MORE THAN A FEW SHOWERS ACROSS MICHIGAN. PLENTY OF
INSTABILITY IN PLACE JUST TO THE WEST WITH LIS -9 TO -11 AND CAPES
3K TO 4K J/KG. VIS SAT SHOWS ANOTHER OUTFLOW BOUNDARY FROM EASTERN
WISCONSIN TO CENTRAL ILLINOIS...JUST TO THE WEST OF THE INSTABILITY
AXIS. THIS MAY END UP BEING THE FOCUS FOR THE EXPECTED LINE OF
THUNDERSTORMS TONIGHT. MAIN LIMITING FACTOR HAS BEEN STRONG CAP
ACROSS MUCH OF THE AREA (SEE 18Z KILX AND KDVN SOUNDINGS). MODELS
SHOW THIS CAP BEING ELIMINATED AS SLIGHTLY COOLER 850 MB TEMPS AND
APPROACHING SHORTWAVE/MCV MOVE IN. AREA UNDER A MDT RISK FOR THIS
AFTERNOON AND EVENING WITH WIND PROFILES TO THE WEST STARTING TO
LOOK MORE FAVORABLE FOR DAMAGING WINDS. EXPECTING NEW WATCH FOR THE
AREA OVER THE NEXT COUPLE OF HOURS. HAVE ADJUSTED TIMING OF PRECIP
SOMEWHAT WITH LIKELY POPS WEST TO START SPREADING ACROSS THE AREA BY
MIDNIGHT THEN BACK TO CHC POPS BEHIND THE MAIN LINE FOR ANYTHING
LINGERING. WITH PWATS NEAR 2 TO THE WEST EXPECTED TO MOVE
IN...HEAVY RAINFALL ALSO A GOOD BET. LOWS WILL FALL BACK INTO THE
LOWER 70S AS DRIER AIR DOESNT START MOVING IN TILL EARLY THURSDAY.

MUCH OF THURSDAY COULD BE DRY IN SUBSIDENCE BEHIND TONIGHTS SYSTEM.
MODELS HINT AT NEXT WAVE TO MOVE IN TOWARDS EVE FOR ANOTHER CHANCE
OF PRECIP. WILL GO WITH 30 POPS ALL AREAS FOR THURS FOR NOW AND LET
OVERNIGHT CREW MAKE CHANGES BASED ON FRONTAL POSITION. WITH 850 MB
TEMPS STILL EXPECTED +19 TO +20...HIGHS SHOULD MAKE IT INTO THE UPR
80S.

&&

.LONG TERM...

SOME CHANGES TO EXTENDED BASED ON LATEST MODEL RUNS. TEMPERATURES
LOOK GOOD AND FEW CHANGES MADE THERE. FORECAST CHALLENGE IS WITH
POPS FRIDAY THEN AGAIN MONDAY NIGHT THROUGH TUESDAY NIGHT. FRONT TO
PUSH THROUGH THURSDAY BUT MODELS HINTING AS AN MCS DEVELOPING ON
NORTH SIDE OF FRONT THURSDAY NIGHT AND MOVING ALONG FRONT FRIDAY.
LATEST ETA40 SHOWS ALL ACTIVITY SOUTH OF OUR AREA BY 12Z FRIDAY WITH
DRY NORTHEAST FLOW BEHIND. LEANING TOWARD THIS SOLUTION AS IT
MATCHES CURRENT GRIDS AND SEEMS PLAUSIBLE AT THIS POINT. THUS NO
ADDITIONAL POPS FOR FRI. GFS AND ECMWF AS WELL AS UKMO AGREE ON
INVERTED TROUGH OVER OUR AREA MONDAY NIGHT INTO TUESDAY NIGHT WITH A
COUPLE OF POSSIBLE WAVES RIDING NORTH ALONG FRONT. SURFACE TROUGH IS
NEAR OUR EASTERN AREAS BUT UPPER TROUGH STILL TO OUR WEST AND
SLIGHTLY DIGGING. THUS SURFACE TROUGH COULD END UP FARTHER WEST AND
ANY PCPN MOVING NORTH OUT OF OPEN GULF AND ATLANTIC COULD BE DRAWN
FARTHER WEST. THUS WILL NOT TRY AND DIFFERENTIATE ACROSS THE AREA
AND ADD POPS TO ENTIRE FORECAST AREA AT THIS TIME WITH PRETTY GOOD
MEDIUM RANGE MODEL AGREEMENT.

&&

.AVIATION...
TOUGH FORECAST FOR THE NEXT 6 TO 12 HOURS AS INITIAL LINE OF
CONVECTION HAS WEAKENED...BUT OUTFLOW BOUNDARY FROM IT IS NOW
INTERACTING WITH VERY UNSTABLE ATMOSPHERE NEAR KSBN. STILL A CHANCE
THAT SOMETHING COULD FIRE ALONG THIS AND HEAD EAST. CONFIDENCE LOW
AT THIS TIME SO NO MENTION OF PRECIP THIS AFTERNOON. ANOTHER SHOT AT
PRECIP LOOKS TO MOVE IN THIS EVENING WITH MCV IN MN/IA AT THIS TIME.
LOTS OF UNCERTANTITY WITH THIS AS WELL DEPENDING ON ANY AFTERNOON
CONVECTION ACROSS THE AREA. AT THIS TIME...HAVE OPTED TO GO WITH
MENTION OF VCTS FOR SEVERAL HOURS AS BETTER DYNAMICS MOVE IN. LATER
FORECASTS CAN HOPEFULLY FINE TUNE THINGS BETTER. WILL KEEP VFR
SKIES/VSBYS BUT LOCAL MVFR/IFR WILL BE POSSIBLE WITH ANY CONVECTION
THAT CAN FORM. STRONG WINDS EXCEEDING 50 KTS WILL ALSO BE
POSSIBLE...BUT AGAIN CONFIDENCE TOO LOW TO PLACE IN TAFS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&

FISHER/LASHLEY
Hazardous weather outlook, Jul 21, 12:28 PM EDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1128 AM EST WED JUL 21 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-221100-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
1128 AM EST WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE GREATEST THREAT WITH THESE STORMS WILL BE DAMAGING
WINDS...WHICH COULD EXCEED 70 MPH IN SOME AREAS. RAINFALL RATES OF 1
TO 2 INCHES PER HOUR WILL ALSO BE POSSIBLE WITH THE STRONGER
STORMS...CAUSING PONDING OF WATER IN LOW AREAS. THUNDERSTORMS ARE
EXPECTED TO MOVE ACROSS THE REGION THIS AFTERNOON...WITH ADDITIONAL
THUNDERSTORMS POSSIBLE TONIGHT.

IN ADVANCE OF THE THUNDERSTORMS...THE COMBINATION OF HEAT AND
HUMIDITY WILL CREATE HEAT INDEX VALUES APPROACHING 100 DEGREES IN
SOME AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR SEVERE STORMS THURSDAY AND THURSDAY EVENING.
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 21, 7:23 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
623 PM EST WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     BERRIEN SPRINGS         41.95N 86.34W
07/21/2004                   BERRIEN            MI   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES KNOCKED DOWN COUNTYWIDE.

&&

WAMSLEY
Local storm report, Jul 21, 7:45 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
645 PM EST WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND DMG     2 E EDWARDSBURG         41.80N 86.04W
07/21/2004                   CASS               MI   AMATEUR RADIO

            NUMEROUS TREES AND POWERLINES REPORTED KNOCKED DOWN.

&&

WAMSLEY
Local storm report, Jul 21, 7:57 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
657 PM EST WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND DMG     HAMLET                  41.38N 86.58W
07/21/2004                   STARKE             IN   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES REPORTED KNOCKED DOWN.

&&

WAMSLEY
Local storm report, Jul 21, 8:00 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
700 PM EST WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND DMG     5 NW GOSHEN             41.63N 85.90W
07/21/2004                   ELKHART            IN   LAW ENFORCEMENT

            NUMEROUS POWERLINES REPORTED KNOCKED DOWN.

&&

WAMSLEY
Local storm report, Jul 21, 8:05 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
705 PM EST WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND DMG     CONSTANTINE             41.84N 85.67W
07/21/2004                   ST. JOSEPH         MI   LAW ENFORCEMENT

            LARGE TREE LIMBS REPORTED KNOCKED DOWN.

&&

WAMSLEY
Local storm report, Jul 21, 8:10 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
710 PM EST WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     SHIPSHEWANA             41.67N 85.58W
07/21/2004                   LAGRANGE           IN   AMATEUR RADIO

            LARGE TREE LIMBS DOWN ON STATE ROUTE 5. LIMBS WERE
            BLOCKING ROAD.

&&

WAMSLEY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:54 PM EDTSevere Thunderstorm WarningIWXHillsdale51 min
Jul 21, 8:00 PM EDTSevere Thunderstorm WarningIWXLaGrange60 min
Jul 21, 8:06 PM EDTSevere Thunderstorm WarningIWXWhite39 min
Jul 21, 8:08 PM EDTSevere Thunderstorm WarningIWXNoble67 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.